Alert archive / Connecticut / Special Weather Statements in 2021

Special Weather Statement, NWS New York, NY

May 16, 2021

NWS New York, NY issued this special weather statement at May 16, 2021, 12:49 PM EDT. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2021, 12:49 PM EDT (16:49 UTC)
Expired
May 16, 2021, 1:30 PM EDT
In force
41 min
Issued by
NWS New York, NY

The radar

The Brookhaven radar (KOKX), 65 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 4.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2021-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2021-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
2142 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

791 
WWUS81 KOKX 161649
SPSOKX

Special Weather Statement
National Weather Service New York NY
1249 PM EDT Sun May 16 2021

CTZ005-006-161730-
Northern Fairfield-Northern New Haven-
1249 PM EDT Sun May 16 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD AND WEST
CENTRAL NEW HAVEN COUNTIES...

At 1248 PM EDT, a strong thunderstorm was located near Monroe, or
near Newtown, moving northeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Haven, Danbury, Shelton, Southbury, Newtown, Trumbull, Monroe,
Bethel, Seymour, Brookfield, Orange, Derby, Redding, Woodbridge and
Middlebury.

LAT...LON 4144 7306 4133 7298 4131 7301 4131 7306
      4129 7307 4127 7309 4122 7332 4140 7345
      4147 7338 4148 7335 4147 7331 4148 7332
      4151 7323 4151 7318
TIME...MOT...LOC 1648Z 238DEG 12KT 4133 7329 

$$

MW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at May 16, 11:03 AM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 16, 11:03 AM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service New York NY
1103 AM EDT Sun May 16 2021

.SYNOPSIS...
A weak upper level disturbance moves through the area today,
otherwise high pressure will strengthen through the upcoming
week. A surface trough will form across the area each afternoon
through mid week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Minor updates to forecast to account for latest obs/trends.
Basically the main tweak was to bump up temps a degree or two
overall, but wasn't too aggressive with this as mid and high
deck clouds move in from the west. Temperatures were warmer than
initially progged earlier. See below.

Satellite imagery shows extensive mid and high level clouds
all the way back to the Western PA with some breaks. This is
associated with a weak upper level disturbance that will move
across the area this afternoon.

There is still abundant low-level dry air in place that will act
as a stabilizing mechanism in addition to onshore flow across
coastal areas. Across the interior, there is marginal to
moderate instability into the first half the afternoon with
some moisture pooling before some mid level warming works in
from the west. Additionally, wind shear is non-existent. Thus,
any convection that does develop will be weak and short-lived.

Highs today will top out in the lower to mid 70s. Perhaps a few
upper 70s across interior CT before the mid deck arrives along
with a more southerly flow in the afternoon. A bit cooler than
Saturday due to the aforementioned cloud cover. This is still
about 3 to 5 degrees above normal.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
Heights build aloft this period along with strengthening
surface high pressure. Each afternoon will be accompanied by a
surface trough. Although low-level moisture will continue to
gradually increase, this will be offset by the warming aloft.
Shear remains a non-factor. Thus, Monday afternoon may see some
widely scattered weak convection inland. For Tuesday, have
removed any mention as mid level capping continues to
strengthen. Some shortwave energy dropping down the front side
of the ridge across eastern New England may trigger showers east
of the forecast area.

Daytime highs will remain in the 70s with lows in the 50s. A few
spots across the NJ metro may touch 80 Tuesday afternoon.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Overall, no major changes in the extended forecast. With SW flow and
high pressure off the SE coast, did increase MaxT's a few degrees,
however did not go as high as the NBM, which would have raised
temperatures in some spots by 5-7 degrees on days 6-7. Temperatures
may still need to be bumped up a degree or two, especially across
the eastern sections of the CWA during this time frame. Forecast
still matches up well with neighboring offices.

Otherwise, surface high pressure sits over the East Coast through
much of the week with generally dry weather expected.

An amplifying upper-level ridge pushes towards the east coast
Tuesday night. Surface high pressure continues to build over the
area with dry conditions and mostly clear to partly cloudy skies. As
the upper-level ridge builds over the East Coast Wednesday through
the end of the week, southerly flow from the high pressure
continues to advect moisture into the area as heights build
allowing for temperatures to rise into the low to middle 80s,
with the potential for a few days to reach the upper 80s.

The next disturbance looks to approach the area sometime late week
or during the weekend but models disagree with the placement and
timing of the disturbance. The GFS brings showers into the area by
late Thursday, continuing through Friday with a back door cold front
moving across the area, where the ECMWF keeps the disturbance to the
north and west with the area dry until at least the weekend. Not
sure the GFS has much support with the backdoor cold front, so will
limit POPs to just the weekend. Confidence remains low on any POPs.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
High pressure will remain southeast of the terminals through the
TAF period. A weak surface trough sets up over the area today.

Mainly VFR through the TAF period. There is a chance of showers
with an isolated thunderstorm possible north and west of the
NYC metro terminals this afternoon and evening. There is still
uncertainty in whether or not showers will make it to the coast
so will keep mention out of the TAFs for now and will continue
to monitor. Also of note, some of the guidance is hinting that
locations that receive any rainfall today could see some fog
develop very early Monday morning. This will need to be
monitored later this evening into the overnight.

SW flow increases through late this morning and early afternoon
sea breezes likely. Winds become light and variable again
tonight.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Timing of seabreezes may be off by an hour or two.

.OUTLOOK FOR 12Z MONDAY THROUGH THURSDAY...
.Monday...Mainly VFR. Chance of an afternoon and early evening
shower and isolated thunderstorm, mainly NW of NYC metro terminals.
.Tuesday-Thursday...VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
With high pressure strengthening through the upcoming weak,
winds and seas are forecast to remain below SCA levels.

&&

.HYDROLOGY...
No hydrologic impacts are expected through the week.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&
Hazardous weather outlook, May 16, 4:08 AM EDT, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
408 AM EDT Sun May 16 2021

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-170815-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
408 AM EDT Sun May 16 2021

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-170815-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
408 AM EDT Sun May 16 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, May 16, 12:05 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service New York NY
1205 PM EDT Sun May 16 2021

CTZ005-006-161645-
Northern Fairfield-Northern New Haven-
1205 PM EDT Sun May 16 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD AND
NORTHWESTERN NEW HAVEN COUNTIES...

At 1204 PM EDT, a strong thunderstorm was located over Newtown,
moving northeast at 10 mph.

Locations impacted include...
Waterbury, Shelton, Naugatuck, Southbury, Newtown, Hamden, Trumbull,
Monroe, Bethel, Seymour, Brookfield, Derby, Prospect, Woodbridge and
Middlebury.

Cloud to ground lightning is a possibility with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4142 7292 4128 7327 4143 7341 4148 7335
      4147 7333 4147 7331 4149 7333 4151 7331
      4151 7316 4156 7317 4157 7310 4159 7308
TIME...MOT...LOC 1604Z 233DEG 10KT 4141 7327

JE
Special weather statement, May 16, 12:08 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service New York NY
1208 PM EDT Sun May 16 2021

CTZ005-NYZ068-161645-
Northern Fairfield-Putnam-
1208 PM EDT Sun May 16 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FAIRFIELD AND
EASTERN PUTNAM COUNTIES...

At 1207 PM EDT, a strong thunderstorm was located over Lake Carmel,
moving east at 5 mph.

Locations impacted include...
Danbury, Mahopac, Lake Carmel, Sherman, Brewster, Ridgefield, Bethel,
Brookfield, New Fairfield, Redding, Carmel, Patterson, Putnam Lake,
Brewster Hill and Peach Lake.

Cloud to ground lightning has occurred with this storm. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

LAT...LON 4152 7344 4150 7344 4151 7340 4130 7343
      4133 7355 4137 7355 4135 7367 4137 7375
      4145 7381 4151 7376 4153 7360 4153 7353
      4156 7353 4157 7346
TIME...MOT...LOC 1607Z 275DEG 6KT 4146 7364

JE
Special weather statement, May 16, 12:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
1249 PM EDT Sun May 16 2021

CTZ005-006-161730-
Northern Fairfield-Northern New Haven-
1249 PM EDT Sun May 16 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD AND WEST
CENTRAL NEW HAVEN COUNTIES...

At 1248 PM EDT, a strong thunderstorm was located near Monroe, or
near Newtown, moving northeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Haven, Danbury, Shelton, Southbury, Newtown, Trumbull, Monroe,
Bethel, Seymour, Brookfield, Orange, Derby, Redding, Woodbridge and
Middlebury.

LAT...LON 4144 7306 4133 7298 4131 7301 4131 7306
      4129 7307 4127 7309 4122 7332 4140 7345
      4147 7338 4148 7335 4147 7331 4148 7332
      4151 7323 4151 7318
TIME...MOT...LOC 1648Z 238DEG 12KT 4133 7329

MW

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 12:08 PM EDTSpecial Weather StatementOKXPutnam37 min
May 16, 2:37 PM EDTSpecial Weather StatementOKXPutnam38 min
May 16, 5:13 PM EDTSpecial Weather StatementOKXBronx32 min
May 16, 12:05 PM EDTSpecial Weather StatementOKX40 min
May 16, 1:16 PM EDTSpecial Weather StatementOKX44 min
May 16, 1:31 PM EDTSpecial Weather StatementOKX44 min
May 16, 3:05 PM EDTSpecial Weather StatementOKX40 min

Nearby

Special Weather Statements in Connecticut, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.